Wyoming, 2016

Damaging Wind in Wyoming, May 21, 2016

May 21, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm clipped portions of west central Campbell County before weakening, producing wind gusts around 60 mph and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped portions of west central Campbell County before weakening, producing wind gusts around 60 mph and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 4:46 PM MST, 59 minutes earlier.

Area forecast discussion, May 21, 4:46 PM MST, 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
546 PM MDT SAT MAY 21 2016

.SHORT TERM...(This Evening Through Sunday Night)
Issued at 151 PM MDT Sat May 21 2016

19z surface analysis had surface low over north central WY with
frontal boundary north of low into eastern MT and south of low
into central CO. Strong southerly flow ahead of low with stratus
and stratocumulus clouds over most of the SD CWA. Solar insolation
is working on CIN over northeast WY with partial erosion over
central WY evidenced by SPC analysis and CU starting to pop near
low and boundary. CIN quite strong over SD for surface based
convection. 110kt jet streak working into WY which will increase
the 0-6km bulk shear to 20m/s over northeast WY. If thunderstorms
can develop with around 2KJ/kg MLCAPE available, a couple of
supercells are likely across northeast WY through this evening
with large hail and damaging winds. Isolated tornado threat in
place given subjective pattern recognition with position of
surface low, low level southeast flow, and rich boundary layer
moisture. Activity will shift east overnight and become elevated
reducing severe threat substantially over western SD overnight.
Temperatures will be near or slightly above guidance.

Sunday, aforementioned jet streak spins up another upper low over
southern AB with decent shortwave rotating it around it into WY and
western SD Sunday afternoon. Frontal boundary will push east as low
pushes northeast and drags feature southeast. 2-3KJ/kg SBCAPE
forecast ahead of boundary with 20-30m/s 0-6km bulk shear. A recipe
for severe thunderstorms, potentially significant, as long as
boundary and synoptic forcing don't push too far east too fast.
Temperatures will be near guidance.

Sunday night, thunderstorm activity shifts east and drier air
pushes in behind front. Temperatures will be seasonal.

.LONG TERM...(Monday Through Saturday)
Issued at 151 PM MDT Sat May 21 2016

Mean upper trough will change little next week extending from
southwest Canada into the northwest US. Southwest flow aloft will
prevail over the CWA with periodic shortwaves and a couple of
transient upper lows passing through. Hard to pinpoint timing at
this point, so PoPs generally broad brushed. Monday looks to be
the only nearly dry day. The weather does look unsettled with
daily chances for storms Tuesday through next weekend.
Temperatures will be seasonal.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 540 PM MDT Sat May 21 2016

Widespread MVFR/IFR conditions will redevelop this evening and
overnight as low clouds/fog/showers move back in. Gusty southerly
winds are also expected during the early evening. Strong to severe
thunderstorms are possible over northeastern WY this evening,
with MVFR conditions and strong gusty winds possible with any
storms.

&&

.UNR Watches/Warnings/Advisories...
SD...Wind Advisory until 9 PM MDT this evening for SDZ001-002-012>014-
     073.

WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Helgeson
AVIATION...10
Hazardous weather outlook, May 21, 9:43 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1043 AM MDT SAT MAY 21 2016

WYZ054>058-071-221300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1043 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-012-013-024>031-041-042-072>074-221300-
HARDING-BUTTE-NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
1043 AM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO
TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH
HAIL AND STRONG WINDS.

GUSTY SOUTHEAST WINDS WILL BLOW AT 25 TO 40 MPH OVER NORTHWEST
SOUTH DAKOTA THROUGH THIS EVENING WITH GUSTS TO 50 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY. THERE IS A MARGINAL
RISK OF SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-014-032-043-044-046-047-049-221300-
PERKINS-ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
1043 AM MDT SAT MAY 21 2016 /1143 AM CDT SAT MAY 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

GUSTY SOUTHEAST WINDS WILL BLOW AT 25 TO 40 MPH OVER NORTHWEST
SOUTH DAKOTA THROUGH THIS EVENING WITH GUSTS TO 50 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ON SUNDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 21, 5:30 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     NON-TSTM WND GST 1 NE ECHETA             44.46N 105.84W
05/21/2016  M58 MPH          CAMPBELL           WY   MESONET

&&

MCKEMY

The radar

The Riverton/Lander radar (KRIW), 249 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 21, 5:45 PM MST
Where
Campbell County, 7.69 mi WSW of Echeta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.420, -106.010

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627212.